• Lisa Emrich Lisa Emrich
    August 13, 2011
    How long does it take your pain to come back when you have to take a break from Methotrexate?
    Lisa Emrich Lisa Emrich
    August 13, 2011

    The last dose of MTX I had was July 22 because the following week I was put on two antibiotics for a bout of diverticulitis. I was fortunate that it wasn't an appendicitis.

     

    This past week has been increasingly tortuous. The pain started coming back in my feet and hands. My hips and shoulders joined in, and I'm fatigued physically and mentally. The last dose of the antibiotics was taken last night and tonight I'm jumping back in with the methotrexate

     

    I hope that things get back under control quickly. At least this confirms that the methotrexate really does do a good job in keeping my RA in check.

     

    Has anybody else experienced something similar when they had to go off MTX temporarily?

    READ MORE

FROM OUR EXPERTS

  • V
    V
    Health Guide
    August 13, 2011
    V
    V
    Health Guide
    August 13, 2011

    Hi, Lisa,

     

    I skipped a dose of MTX a month or so ago because my stomach was really messed up.  I take my MTX on Fridays.  By Thursday of the next week, I was miserable and took the afternoon off from work.  I was amazed because I didn't realize the MTX was helping that much.  I skipped my dose of MTX last night becasue I have a sinus infections and my throat was an aboslute mess.  It is getting better today.....I had nasty white looking blisters all over my throat, but only a couple there today...but I know I am going to suffer next week becasue I didn't take the MTX. BTW, what antibiotics did you take, if you don't mind my asking?  I usually take sulpha drug, but my rheumy said no sulpha drugs if I am taking MTX.  I am going to have to get some anitbiotcs Monday and I am allergic to Penicillan, E-Mycin, Keflect, Tetraclycline, etc.  I have no idea what I will end  up with.  I am glad you are feeling better and that it was't appendicitis.  Diverticulitis is no picnic, though. Hope you feel better soon!

     

    V

    • Lisa Emrich
      August 13, 2011
      Lisa Emrich
      Health Guide
      August 13, 2011

      I've sometimes felt that "it's time for this week's dose" syndrome on Thursdays as well.  Usually just in my fingers and subtle.  This is an undeniable "I really don't want the full strength pain to come back" situation.  I've just taken my pills so we'll see if this pain subsides over the next week.

       

      It's important that when you are taking antibiotics or antivirals that you skip methotrexate.  They shouldn't be taken together I've been told.  The two antibiotics I received this time were Levaquin and Flagyl.  They worked really well and my PCP ordered longer runs of them since I tend to need two rounds of antibiotics for every other type of infection (UTI, sinus, bronchitis, etc).

       

      I hope that your situation begins to improve soon.  It's no fun being sick on top of being sick.

      READ MORE
    • V
      V
      August 13, 2011
      V
      V
      Health Guide
      August 13, 2011

      Levaquin!  That is the one they gave me last time.  Thanks for the info.  I didn't think I should take the MTX this week, and I decided not to take it on my own, since both my rheumy and my PCP were out of the office Friday.  I imagine I must have read that here at HC some time in the past.  This is a wonderful site for information and support.  Take care, Lisa! 

      READ MORE
  • Lene  Andersen
    Health Guide
    August 15, 2011
    Lene  Andersen
    Health Guide
    August 13, 2011

    That sounds about right. Methotrexate leaves your body over a period of two months, so you're about due for starting to feel the RA coming back.

     

    I was at an RA forum last fall and learn something there that I didn't know. Namely that when going off methotrexate, it has to be done very, very slowly, because a lot of people will get a humongous flare if they stop suddenly (I had one such flare in 2004 after stopping MTX. Wish I knew then what I know now). Obviously in your case, you had to stop taking the medication, but it's probably a really good thing that you're starting methotrexate again now - it should qualify for a break rather than the coild turkey thing. You've only been off for a month, so it should probably kick in fairly soon without triggering a big flare.

    • Lisa Emrich
      August 15, 2011
      Lisa Emrich
      Health Guide
      August 15, 2011

      Thanks, Lene.  So far, at least I do not feel worse in the past two days.  I'm hoping that improvement will begin just as quickly.  My boyfriend offered to rub my feet last night and I'm afraid that I squealed in pain a few too many times, so he stopped.  But soon, that foot rub should feel good again.  :)

       

      READ MORE
    • Lene  Andersen
      August 15, 2011
      Lene  Andersen
      Health Guide
      August 15, 2011

      I hope so. Having a partner who'll offer foot rubs should be encouraged. Wink

      READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.